Showing posts with label drugs. Show all posts
Showing posts with label drugs. Show all posts

Thursday, January 24, 2013

Using Humira (in pictures)

My box of 4 Humira syringes (One month's worth).

One pre-packaged syringe.  

My set up.  I always close myself in the bathroom, to keep the cats and dogs from messing me up.  I lay everything out on the toilet lid (sometimes I bring a snack too).  This is the syringe and an alcohol wipe.

Me getting ready.  (Gotta psych myself up)
You have to get the little bit of air out of the top.  This one is prepped.

Clean the area, then stab away.  (I'm not quite this fat, but I sit slumped so I have a good place to stab into). (At this point you're suppose to pull the plunger back to make sure you didn't hit blood, but I always skip this part).

The after; hard to see.  A red dot, and some Humira leaking out.


A used sharp.

My make-shift sharps container.  (Those aren't all mine, the little white ones are from my dad's Forteo)

Thursday, September 13, 2012

Quick update

I've been taken off most of my meds.

My ALT levels (which should max out at 36) are at 278.  Something in my liver isn't happy.

I'm down to Humira, Celexa and Prednisone.  No more Asacol, 6MP, Adderall or Pepcid.

I'm concerned that a major flare up is just down the road.  But I'm more concerned about dying from a non-functioning liver.

I just had a blood draw on Wednesday.  I have to go back and do another one tomorrow at 6.15am.  Then we go from there.

Saturday, August 11, 2012

Medicino change up

After running around to get my Asacol prescription refilled Monday, on Tuesday, my GI took me off of Asacol.

Monday morning I realized I was completely out of Asacol.  I was taking 9-12 pills of Asacol daily.  So when ever I got a refill I'd get multiple, huge bottles, which seemed like a never ending supply.  Monday morning, I went to take some, and realized I had enough left for morning and noon doses, but no more.  I had no more in the cabinet either.  And (dun, dun, DUN) no refills remaining.  So I scrambled around, leaving a message, and sending an email to my GI.  (The one issue I have with Kaiser, is it can be hard to talk to someone in the GI department).

Mid-day I got an email from my GI saying that he refilled the Asacol, and I could pick it up in the pharmacy that afternoon.  Perfect.  I had to go to Kaiser anyway to get my monthly blood work done.

I go, I drop of my Rx, do the blood draw, pick up the filled Rx and head home.  It actually all went very quickly.

The next day, I was checking my blood work online.  My sed-rate is finally where it should be.  (Normal is 0-20, at one point mine was 92).  All the other tests looked fine, except the ALT.  The ALT basically tests for liver damage (as is my understanding), and since my combination of poisons is good to crohns, but bad for livers, they've been keeping an eye on it. Normal ALT levels should be under 36.  Last month, mine was 43, which seemed a little high.  This time it was 75 (double the max of where it should be).  Eep!  So after talking to my GI, he said to stop taking the Asacol (which I'd spent the previous day stressing about), and we'd continue the blood tests. I guess it's not high enough to cause alarm.

It's kind of nice not taking Asacol.  I went from 20 pills a day to 8. But, I've definitely felt worse in the gut area.  So I guess it was helping out.

Monday, August 6, 2012

Prednisone

Prednisone is a steroid-type drug that is used to treat all sorts of things, especially inflammatory diseases.  It's practically a panacea.

Last year, before I was officially diagnosed, I was put on a short taper of Prednisone.  This means for a week or so, I would take something like 3 pills, then 2.5 pills, then 2 etc, until there are no more pills.  I don't think at that time I noticed too much in the way of side effects, with the exception of some mania, and insomnia.  But at that time, insomnia was quite common for me.

I suppose I should mention the list of side effects, as there are many.

  • insomnia
  • euphoria
  • mania
  • weight gain
  • facial swelling
  • depression
  • osteoporosis
  • head aches
  • joint pain
  • dry mouth 
  • anxiety
  • acne
  • increase appetite
  • rashes
  • facial hair growth
  • diarrhea
  • stomach pain
  • corticosteroid dependency
  • fatty liver disease
  • ulcers
  • infections
Directly after my diagnosis, I was put on a long term Prednisone regiment.  I think originally, it was supposed to be for six months.  

I'll start with the good bits.  It did do what it was supposed to do.  It helped with my stomach pain almost immediately.  And I had a lot of energy.  So much so, that I took up running again.  That was it.   

As for the bad, well, I had many of the side effects; I bolded the ones that affected me.  It was miserable.  Here is part of a blog entry I wrote 7/16/2011:

I am so frustrated.  I hate Prednisone.  I'm pretty sure it was invented by the devil.  At this point I'll take Crohns over the Prednisone side effects.  

So it makes me angry.  All. The. Time.  The small amount of time I'm not angry, I'm sad.  I can't remember when I was last happy.  When something was funny.  Aside from all this, I can't sleep.  I take Ambien, and I'm awake two hour later.

I was going to send my GI guy an email, but he's out of the office for another week and a half.  ...
 
I slept 2 hours.  2.  And can I just mention how much I hate this?  I hate this.  I would rather have the physical illness of Crohns, than feel like I'm a terrible wife, friend, human being all the time.  

Also, around that time, I went a little crazy.  My husband and I were at a hardware store.  And I was looking at a wall of hammers.  And I thought, "I could take one of these hammers and just start smashing people's heads with them.  And no one could stop me."  It was a very scary thought.  After that I got on anti-depressants, which helped a little.  But it was just a really hard time. 

The hunger was ridiculous.  I'd never been so hungry in my life.  I was ravenous all the time.  And since I could eat without being in terrible pain, I took advantage.  And ate, and ate.  It didn't matter if I had a huge meal, I was still hungry.  Just always, always hungry.  I also gained 15 lbs, which was rough (since the only benefit of having crohns was getting skinny).

Around September, I told my doctor that I couldn't take it anymore.  It wasn't worth the side effects, and feeling like a monster, all. the. time.  So at that time I started tapering off.  I think I finished in October, but I had to get down to a minuscule dose before I started to feel normal again. 

I would consent to a short-term prednisone taper, maybe 1-2 weeks, in the future, should I have to at some point.  But there is no way I would do a longer term dose again, unless there were no other alternatives.

Thursday, July 26, 2012

Humira

I plan on writing about all of the various drugs in detail, but since Humira is the most recent one, I'll start there.

My doctor offered me Humira maybe 6 months ago, but I wanted to try more "traditional" Crohns drugs first.  By traditional, I mean drugs that come in pill form.  Humira was originally developed as a drug for rheumatoid arthritis.  It's injected subcutaneously, because if taken orally, the digestive system would destroy it.

This is what it looks like.

I wasn't thrilled about giving myself shots.  I'm not great with needles (not terrible, but not great).  I've been known to have vasovagal reactions (aka, get close to passing out).  

I was concerned about the cost.  I have good insurance, but I know Humira can be ridiculously expensive.  But my cost was pretty good, $35 for a months supply (but my receipt said my drug plan saved me over $3000).  

After that, I had to go to the injection clinic to learn how to give myself shots.  This didn't go great.  I made my husband come with me.  He is worse with needles than I am.  But I wanted him to see how to do it, in case I really couldn't.  The directions suggested injecting in the tummy or thigh.  The first shot went ok, the second one really hurt for some reason.  And then I almost passed out.  

I've gotten better since then.  I've been using it for almost two months.  I've found that pinching my stomach fairly hard while giving the injection helps a lot.

 As far as side effects, I have a few.  I usually get run down for the next day or so.  Also I get a mild injection site reaction, it kind of looks and feels like a hive.

In terms of results, it's inconclusive so far.  But hopefully it will help me out.